Findings from a nested case-control study published in Neurology suggest a higher risk of pseudotumor cerebri syndrome (PTCS) with oral fluoroquinolones.
While ciprofloxacin and levofloxacin have been tied to PTCS in case reports, large epidemiologic studies have not quantified this risk. “Given that approximately 260 million oral antibiotics are prescribed in the United States with an estimated 10%–15% being [fluoroquinolones], we sought to undertake a pharmacoepidemiologic study to quantify this risk,” researchers from the British Columbia Children’s Hospital, Vancouver, Canada stated in their paper.
For this study, the researchers examined data from the LifeLink Database for cases with ICD-9-CM code for benign intracranial hypertension (BIH) as well as an MRI or CT scan and a lumbar puncture within 15 or 30 days of the BIH code. Ten controls were chosen for each case through density-based sampling.
Patients who received a prescription for a fluoroquinolone within 15 or 30 days of the diagnosis were considered current users. The authors also evaluated 30- and 60-day risk periods for the sensitivity analysis. Adjusted rate ratios (RR) were calculated from a conditional logistic regression model.
Of the total cohort (n=6,110,723), there were 339 cases of PTSC and 3,390 controls. The adjusted RR for current fluoroquinolone users was 5.67 (95% CI: 2.72–11.83) for the 15-day period and 4.15 (95% CI: 2.29–7.50) for the 30-day period. The risk also increased with current use of tetracycline antibiotics as seen with RRs of 2.68 (95% CI: 0.89–8.11) and 3.64 (95% CI: 1.67–7.91) for the 15- and 30-day risk periods, respectively.
The researchers noted that while PTCS is rare, “patients who experience symptoms of raised intracranial pressure including headaches, tinnitus, and double vision while taking fluoroquinolones should seek medical attention.”
For more information visit neurology.org.